Ask a doctor

Bruising & Swelling from Botox, Possible Hemotoma? (photo)

I had 20 units of botox (frown lines @9am) Ive had botox in the past with no bruising/swelling My derm said after the first injection "I was bleeding a lot, had I used aspirin?" I had not, but I had Motrin the day prior. Almost w/in 5 minutes of the injections my left side above eyebrow looked bruised at both injection sites. It has continued to darken, is swollen and sore! Will these blood vessels return to normal? Could there be complications? Why is the swelling worse now,12 hours later?

Doctor Answers (12)

Arnica and Bromelain after Botox injections

+1

Bruising and swelling after Botox may occur. Our office recommends Bruisestick ointment that contains Arnica and Bromelain. 


Los Angeles Plastic Surgeon
5.0 out of 5 stars 53 reviews

Bruising and Botox

+1

Botox injections can cause bruising if the needle hits a blood vessel on the way in. Often, it is impossible to see these vessels beforehand.  The initial bump that forms is from the blood pooling in the skin and muscle. Once the bleeding stops, the body has to work to get rid of it. An inflammatory reaction will develop to breakdown the blood and carry it away.  This is why the swelling gets worse after a few hours.  It will all resolve with time, but may take a week or two.

Matheson A. Harris, MD
Salt Lake City Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Bruising will cause swelling and inflammation to clean up the bruise.

+1

Hi Rachel,

The series of events can be explained.  From the other responses from the other doctors, you now know that the Motrin will thin your blood as much as the Aspirin (which is why your doctor asked if you took aspirin.)

Here is the sequence of events:

  1. You took Motrin the day prior.
  2. Your platelets in your blood become less "sticky" and thus thins your blood.  If your blood vessel is penetrated or cut, the "sticky" platelets will help to seal off the blood vessel and prevent it from leaking excess blood out.
  3. You had your botox injections and one or two of the injections on the left side hit a blood vessel (probably a vein.)
  4. Since botox needles are very thin, normally when the needle is withdrawn, the platelets will seal the point of entry and prevent excess leakage of blood which will cause a bruise.  However, because of the Motrin, the platelets were not working as well as they normally do, and thus your bruise increased.  It is possible the same thing happened in the past, but you did not take any blood thinners so you did not notice any bruising and swelling.
  5. After the blood leaked out of the small needle penetration of the blood vessel, the blood itself causes some fullness purely from the volume of blood in the area (like a filler) and secondarily it will cause some inflammation and swelling in order to remove the red blood cells which should not be in the tissues and should only be inside of the blood vessels.
  6. The swelling can be worse in the first 24-48 hours before it begins to dissipate on its own.  

I hope that makes sense, and your question will help future Botox and filler users to avoid Aspirin and Aspirin-like medications as well as herbal supplements and fish oil which also thin the blood.

Best,

Dr. Yang

George Yang, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

You might also like...

Bruising and botox

+1

Bruising after any injection is very common and always temporary. That being said, sunscreen is a must. Sunlight on a bruise can cause the iron in your bruise to stay around in your skin longer. Also, avoid herbals, aspirin, and NSAIDS (ibuprofen, alleve, naproxen). These medications predispose you to bruising. Sunscreen, concealer, and a tincture of time are the best treatments for bruises. 

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bruising after botox usually goes away soon

+1

Even experienced injectors occasionally have a patient who gets a bruise. Since Botox is injected into a muscle and all muscles have blood vessels, it cannot be avoided completely but usually it fades within a few days. Ibuprofen within the previous 24 hours can increase the chances of bruising.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 28 reviews

Bruising and swelling from Botox

+1

Bruising is the most reported "side effect" of Botox. Even though the needles used to inject are extremely small, there is always a chance of a bruise. You don't have a hematoma and the bruise won't affect the outcome of your Botox. It's just a bruise - it will go away and be just fine.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Bruising & Swelling from Botox, Possible Hemotoma? (photo)

+1

ANYTIME you have needle injection there is ALWAYS a risk of bruising! This usually resolves over a few days. And YES the Motrin could be associated but bruising can still occur in the best hands. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Bruising with Botox

+1

Although it is not common to have significant bruising with Botox due to the small caliber of the needle typically used, it can happen.  You had a greater propensity towards bruising with the recent use of Motrin but you should see resolution of the bruising over the next 4-6 days and you will have no long term sequelae.

Best Regards,
Jacque P. LeBeau, MD

LeBeau Clinic

Jacque P. LeBeau, MD
Pensacola Facial Plastic Surgeon
5.0 out of 5 stars 17 reviews

Botox and bruising

+1

It sounds like you had some bruising from your Botox treatment.Certain things make people have a higher chance of bruising. Aspirin, anti-inflammatories such as Motrin, blood thinners. garlic, gingko, fish oil and flax seed are the most common items to increase your bruising. These items should be stopped at least 10 days prior to a treatment. Also, just because you bruised this time does not mean you will bruise next time. Each treatment  day is different.Also, if you tend to bruise you could use Arnica pills or cream to diminish the possibility. Applying ice to  the area after the treatment for a few minutes will also help diminish the chance of bruising.We use small  ice packs prior to treating the area to diminish discomfort from the injection and numb the site. Then our patients can use the same ice pack afterwards to decrease their chance of bruising.

 

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

Botox and bruising

+1

Bruising is more common with aspirin or NSAID's like Motrin.   The bruising usually will be minor and will get better over the next few days  most likely.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.